ADHD medication and hair loss - CHADD's Adult ADH...

CHADD's Adult ADHD Support

18,814 members4,749 posts

ADHD medication and hair loss

ongaku666 profile image
18 Replies

Hi,

Just wondering if anybody else has experienced hair loss as a side effect of taking ADHD meds, specifically methylphenidate (Concerta)?

I've not been on it long (1 month), but I am very concerned that if I were to continue taking it for months/years, it'll do some serious damage.

I've already spoken to my titration team and they are supportive, but I'd like to know any personal experience with Concerta and its side effects.

Thank you

18 Replies
BlessedLady profile image
BlessedLady

Put, Concerta hair loss, in Google. There is evidence hair loss can be a side affect of Concerta. It is important to remember hair loss can be a side affect of many, many medications

ongaku666 profile image
ongaku666 in reply to BlessedLady

thanks, I've already done a reseach. Looking for people who can give their own experience.

BlessedLady profile image
BlessedLady in reply to ongaku666

Did you run across the info at the link below ?ncbi.nlm.nih.gov/pmc/articl...

ongaku666 profile image
ongaku666 in reply to BlessedLady

I did yes, but unfortunately as a 35 yo female I cannot compare my experience to that of a 12 yo boy. In fact I've often seen articles and research with children, but not that many with healthy adults and specific side effects. On top of that stimulants seem to be prescribed a lot to people who are also taking other medications for depression etc... which again makes it harder to point out what is going on.

What I found very interesting is how the boy in that study was given atomoxetine (after methylphenidate), despite it also being known as a stimulant that can cause hair loss.

BlessedLady profile image
BlessedLady in reply to ongaku666

Doctors look at risks and benefits. Hair loss is of low importance when ability to function is severely affected

Speechie5 profile image
Speechie5

Hair loss can be hormonal or due to a variety of things. Common with perimenopause too. My friend started using one of the laser hair growth devices and swears by it. Can search Google or Amazon if interested. I also use Biotin vitamins for hair, skin, nails and that's made a huge improvement in hair strength and texture.

ongaku666 profile image
ongaku666 in reply to Speechie5

Thank you, I was also looking into biotin to improve my hair.

Unfortunately it is not a hormonal issue, it started immediately as I was taking Concerta XL but I didn't think too much of it. Then when I went on 54mg daily, I lost a few chucks of hair in those 3 days, so immediately lowered the dose but I am still adjusting and trying to understand if I am okay with the current amount of hair I shed. Right now it's not abnormal but more than it used to be, so I'm not sure it's actually sustainable in the long term.

PandaGirl26 profile image
PandaGirl26 in reply to ongaku666

If you haven’t had a physical lately - full blood panel - I would recommend ruling out all other possibilities. My hair suddenly started coming out in clumps - they were able to rule out thyroid, medicines and correlated it to PCOS / hormones (low testosterone/low estrogen/low progesterone) in my 30s. This was also contributing to higher anxiety, weight gain, moodiness, low energy.

emiL1234 profile image
emiL1234

Stress can make you lose hair, and ADHD medication raises your anxiety/stress.

ongaku666 profile image
ongaku666 in reply to emiL1234

I experienced precisely that: when I took a higher dose (54mg), I was super high and couldn't deal with it, really stressed out my body(and mind), never again!

I am happy on 36mg and have no anxiety or feel stressed out. But I am concerned the hair loss won't go away, it's such an odd situation not knowing what's coming.

artnmusic profile image
artnmusic

Hi there, I’ve had this same issue with Adderall. I went to my hairdresser and she measured the length of hair represented by a year (the length of time I’d been taking it) and the hair was much thinner after I’d been taking Adderall. I think the stimulants do something hormonally possibly - maybe affect levels. I’m not a doctor though! It’s worrying and distressing for sure. I’m back on Adderall after taking a break from it and I can say that my hair did grow more fully once I stopped. (I was @46 when I stopped, now 52). At this point I have too little executive function capacity without it so I’m accepting the side effect- but not loving it! Good luck to you.

ongaku666 profile image
ongaku666 in reply to artnmusic

Thanks so much for sharing!

Yes, it looks like we're on the same boat here as stimulants can cause hair loss/thinning. Have you tried taking vitamins for your hair? I'm going to try biotin and various other supplements to see if they help/improve the situation. I'm gonna fight this battle!lol

Quilter470 profile image
Quilter470

Hello, absolutely Methylphenidate causes hair loss. I couldn't believe the amount of hair I was shedding daily after being on that med for two months, and now my hair is very thin. Great that you asked that question because I did some significant research on Methylphenidate re hair loss. I'm also aware that increased anxiety is a side effect, and for me, it's a debilitating side effect. I wonder if I would be better off without ADHD meds rather than suffer such awful side-effects. I will be seeing my NP next week (my PCP won't prescribe stimulants) and will discuss this with her. I hope this helps. Best wishes.

ongaku666 profile image
ongaku666 in reply to Quilter470

Thanks for sharing!

Interestingly I was struggling with anxiety much more before starting methylphenidate. Right now I'm still free from it🤞

I hope your hair improves, from what I hear it takes 6 months to a year for your hair to "recover" but definitely try supplements to help with that.

This is only my 1st ADHD meds trial so I'd much prefer trying other medications before giving up entirely.

BlessedLady profile image
BlessedLady

You might find the information you are looking for by talking with a hair stylist. Many years ago I had a issue with thinning hair. Doctors said everything was normal. A friend suggested I talk to the man that cut my hair. He said the stree that I was under was more than like the cause. He was right. It is common for people to not realize the stress they are under. They get conditioned to it over time. When new things happen or old stressors get worse. It is not always notice

ongaku666 profile image
ongaku666 in reply to BlessedLady

Absolutely, a holistic approach is very important as there's so many things that can influence hair growth👍

BlessedLady profile image
BlessedLady

I thought about you when I saw this.

abcnews.go.com/GMA/Wellness...

ongaku666 profile image
ongaku666 in reply to BlessedLady

Thanks for the link👍

You may also like...